What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 15, 11:36 PM CST, 23 minutes earlier. Its key messages:
- Thunderstorms develop and move through the area tonight. A few storms are possible as early as 6pm, but the main timeframe is expected to be 10pm to 4am.
- Tornadoes, very large hail, and damaging winds are all possible. And this threat continues well into the overnight.
- Additional rain and thunderstorms are expected Tuesday, especially across Nebraska, but the main severe risk will shift east of us.
- Turning cooler through the week and into the weekend, with off and on precipitation chances.
Area forecast discussion, Apr 15, 11:36 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1236 AM CDT Tue Apr 16 2024
.KEY MESSAGES...
- Thunderstorms develop and move through the area tonight. A few
storms are possible as early as 6pm, but the main timeframe is
expected to be 10pm to 4am.
- Tornadoes, very large hail, and damaging winds are all
possible. And this threat continues well into the overnight.
- Additional rain and thunderstorms are expected Tuesday,
especially across Nebraska, but the main severe risk will
shift east of us.
- Turning cooler through the week and into the weekend, with off
and on precipitation chances.
&&
.UPDATE...
Issued at 909 PM CDT Mon Apr 15 2024
- Various notes regarding the overnight severe weather threat:
1) A legitimate severe storm threat with all hazards possible
(large hail, damaging winds, a few tornadoes) most definitely
STILL EXISTS for the vast majority of our coverage area (CWA)
overnight, and recently issued Tornado Watch 113 is currently
valid until 3 AM for all of our KS counties along with our NE
counties along/south of I-80 and along/west of Highway 281.
Further overnight expansion of this Watch (or perhaps a new
Watch) is quite possible.
2) Potential development several hours ago (that prompted the
since cancelled/replaced Severe T-storm Watch for 4 of our
west-northwestern most counties) ended up tracking well-
northwest of our CWA, with capping keeping any other convection
at bay locally.
3) This always was expected to be a MAINLY OVERNIGHT (aka late)
"main show" for our CWA, which is actually a bit unusual for so
early in the convective season. Above all else, folks need to
remain unusually vigilant and have a way to receive Warnings at
a time of night that may be more common in June than April.
4) Going into some basics of the meteorology/expectations:
- The recently-developed showers/weak thunderstorms in our
southeast counties are not of significant concern for a severe
threat (they are elevated), but will be watched closely.
- As the large-scale Pacific cold front intercepts the well-
defined dryline in western KS/NE and large-scale ascent
increases ahead of the vigorous closed upper low shifting
across central CO, rapid/intense storm development is likely
mainly 10 PM-Midnight within or just south of our far western
and southwestern CWA (particularly near/west of Hwy 183).
- Initial storms could quickly become supercells, and at least
briefly maintain some isolation (this would be the peak time
of large hail threat). However, especially by around/after 1
AM, storm mode will likely become quite "messy", with clusters
or line segments racing north-northeast across the majority of
our CWA (but with the most intense activity probably favoring
the southern and eastern halves of it).
- As things trend "messier" in storm mode, the large hail threat
would likely decrease, but as long as storms remain surface-
based, a damaging wind and QLCS tornado threat (meaning
tornadoes embedded within kinks in the line or along any
breaks in a line) would remain a threat, especially given
strong low level (0-1km) shear ramping up to 30-40KT.
- Latest hi-res models (including HRRR) suggest our severe storm
threat should vacate our eastern CWA by the 5-7 AM time frame
(again unusually late at night/early in the morning for our
area!).
- Briefly touching on TUESDAY DAYTIME (after 7 AM):
Although the MAIN severe weather threat should clearly be to our
east, there will likely be enough residual instability under the
heart of the closed upper low as it tracks directly overhead to
prompt a few strong to MAYBE marginally-severe storms with
mainly a hail threat (up to around 1" size), especially early-
mid afternoon. This, however, is not a "sure thing" as we are
overall-far more concerned with the upcoming overnight.
&&
.DISCUSSION...
Issued at 330 PM CDT Mon Apr 15 2024
Returning moisture and diurnal heating ahead of an upper low has
pushed MLCAPE values as high as 3000J/kg in southwestern
portions of the area. Latest satellite shows cumulus development
stretching from near North Platte down to near Beloit.
This cumulus doesn't seem to be developing quickly, and there
is still some uncertainty on when this will develop. The HRRR
keeps our entire area convection-free until almost midnight, but
the NAMnest shows convective development within the next 1-2
hours.
Regardless, the expectation is that this first round of
thunderstorms (wherever they develop) will be primarily a hail
threat with steep midlevel lapse rates and relatively limited
low-level shear.
Around sunset, increasing low level shear and helicity will lead
to increasing tornado threat, and better forcing arriving from
the west should allow for additional thunderstorms to develop
overhead or just to our southwest late this evening (after
10pm). This activity will then move through the area into the
late overnight, with continued threats for damaging hail, wind
and tornadoes. The tornado threat will likely be greatest along
the southern extent of the cluster/line.
Storms push to our east Tuesday morning, but additional showers
and thunderstorms are expected to develop as the upper low moves
through the area. Instability will be much more limited on
Tuesday, so severe weather is unlikely.
Winds will turn to the northwest behind the low Tuesday evening
into the overnight, and gusts of 40-50 MPH are expected.
Another shortwave will bring us another chance for precipitation
Wednesday night into Thursday morning (along with a shot of
cooler air). This should be primarily rain (and some weak
thunderstorms), but a mix of rain/snow is possible Thursday
morning as surface temperatures fall into the 30s.
A upper low over Manitoba will keep us in a cooler pattern
into next weekend, with spotty precipitation chances each day.
Subfreezing temperatures appear likely Saturday night.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1232 AM CDT Tue Apr 16 2024
MVFR conditions are expected this evening and through the day
tomorrow. A storm system moving through the region will bring
chances for thunderstorms, a few of which could be strong to
severe before sunrise. Expect the possibility for some
reductions to visibility, gusty winds, and sudden windshifts due
to outflow in the vicinity of thunderstorms.
Heading into the late morning/early afternoon, there remains a
chance for some showers, with possibly an isolated rumble of
thunder in the vicinity of the terminals. Winds will transition
to the southwest in the late morning/early afternoon, shifting
to the west by 23Z. Winds of 15-25kts with gusts as high as
40kts will be possible during this time. Showers/storms clear
out tomorrow afternoon/evening, with winds becoming
northwesterly.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&
UPDATE...Pfannkuch
DISCUSSION...Mangels
AVIATION...Wekesser
Hazardous weather outlook, Apr 15, 8:56 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
956 PM CDT Mon Apr 15 2024
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
170300-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
956 PM CDT Mon Apr 15 2024
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Overnight.
Late this evening, thunderstorms are likely to develop initially
in southern and western portions of the area, including north
central Kansas, and then gradually track north and east across
much of the remainder of the area into early Tuesday morning.
Some of these storms will likely be severe, capable of
producing large hail to at least golf ball size, damaging wind
gusts of at least 60 MPH, and even a few tornadoes, with a strong
tornado not completely out of the question. A tornado threat
could exist not only with any more isolated storms, but perhaps
also along any kinks embedded within a line of storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Chances for thunderstorms continue during the day Tuesday and
even into Tuesday evening. A few of these storms could be strong
to marginally severe, mainly capable of producing hail up to
around quarter size, but the primary and more concerning threat
for severe storms will focus east of our area altogether.
Also Tuesday afternoon into Tuesday night, strong west-northwest
winds will gradually overspread the entire area, with gusts of at
least 40 to 50 MPH likely, and gusts perhaps to at least 55 MPH
possible especially in far western counties such as Dawson, Gosper
and Furnas.
Wednesday night into early Thursday morning, there is a low chance
for weak thunderstorms in parts of the area.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of severe weather
and possible thunderstorm-related damage through the overnight
hours.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Pfannkuch
In the hours before
Special weather statement, Apr 15, 11:15 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
1215 AM CDT Tue Apr 16 2024
KSZ005-NEZ082-083-160545-
Phillips KS-Harlan NE-Furnas NE-
1215 AM CDT Tue Apr 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PHILLIPS...
SOUTHEASTERN FURNAS AND SOUTHWESTERN HARLAN COUNTIES THROUGH 1245 AM
CDT...
At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm over
Prairie View, or 15 miles east of Norton, moving north at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Long Island around 1220 AM CDT.
Other locations in the path of this storm include Stamford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 300 AM CDT for north central
Kansas...and south central Nebraska.
&&
LAT...LON 4023 9943 3976 9952 3976 9963 4000 9963
4000 9972 4021 9972
TIME...MOT...LOC 0515Z 184DEG 37KT 3984 9959
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
PfannkuchLocal storm report, Apr 15, 11:21 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1221 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 AM Non-Tstm Wnd Gst 6 SSW Stockton 39.35N 99.30W
04/16/2024 M51 MPH Rooks KS Mesonet
&&Special weather statement, Apr 15, 11:30 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Hastings NE
1230 AM CDT Tue Apr 16 2024
NEZ082-160600-
Furnas NE-
1230 AM CDT Tue Apr 16 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL FURNAS COUNTY THROUGH 100
AM CDT...
At 1229 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Almena to 8 miles north of Norton.
Movement was north at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Beaver City, Hendley, and Hollinger around 1240 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 300 AM CDT for south central
Nebraska.
&&
LAT...LON 4034 10006 4034 9973 4000 9970 4000 10000
TIME...MOT...LOC 0529Z 160DEG 43KT 3996 9971 3996 9994
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
PfannkuchSpecial weather statement, Apr 15, 11:38 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
1238 AM CDT Tue Apr 16 2024
KSZ017-160615-
Rooks KS-
1238 AM CDT Tue Apr 16 2024
...STRONG THUNDERSTORMS WILL IMPACT ROOKS COUNTY THROUGH 115 AM
CDT...
At 1237 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Damar to 8 miles south of Zurich to 8
miles east of Cedar Bluff. Movement was northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Plainville, Stockton, Palco, Woodston, Damar, Zurich, and Webster
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 AM CDT for north central
Kansas.
&&
LAT...LON 3957 9960 3952 9905 3913 9921 3913 9961
TIME...MOT...LOC 0537Z 204DEG 54KT 3935 9958 3911 9942 3878 9957
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Wesely